Two popular weight loss drugs have similar side effects like diarrhea, nausea, and sometimes hair loss.
Semaglutide, brand name Wegovy or Ozempic, may be more likely to cause gastrointestinal issues.
Tirzepatide, brand name Mounjaro, acts on an additional hormone and may cause milder, less frequent symptoms.
A new medication awaiting FDA approval for weight loss may have fewer and milder side effects than the currently trending drug semaglutide, according to a weight-loss doctor.
Semaglutide, sold under the brand names Ozempic and Wegovy, has made waves in recent years for causing dramatic weight-loss results, but taking it comes with common gastrointestinal side effects.
A similar drug called tirzepatide, currently sold as Mounjaro, can also cause issues like nausea and diarrhea, but to a lesser degree said Dr. Christopher McGowan, a board-certified physician in internal medicine, gastroenterology, and obesity medicine.
"The side effect profile is similar, and mainly gastrointestinal," McGowan told Insider. "The symptoms tend to be mild to moderate, and improve over time."
While serious side effects are rare for both medications, understanding the difference can help people choose which option may be the best fit for them, he said.
Side effects of Ozempic include nausea, diarrhea, and constipation
Semaglutide is a type of medication known as a GLP-1 agonist, which means it works by acting on an insulin-like hormone to regulate appetite and digestion, helping to manage type 2 diabetes as well as supporting weight loss.
It's typically administered through once-a-week injections, and patients on semaglutide tend to feel full more quickly, remain full for longer after eating, and have fewer cravings for foods high in calories, fat, and sugar.
The downside of semaglutide is that some patients may be prone to gastrointestinal symptoms. In clinical trials of the medication, participants most commonly reported nausea, vomiting, constipation, diarrhea, headache, and abdominal pain.
People taking semaglutide have also told Insider that the digestive side effects could be intense, causing things like "overflow diarrhea."
The majority of adverse reactions to the drug tend to be short-lived, and McGowan and other doctors previously told Insider that their biggest concern with semaglutide is whether patients have proper follow-up and support from medical experts.
The medication is considered to be safe for long-term use, although more data is needed on how it might work for different demographics over long periods of time.
Mounjaro can cause gastrointenstinal issues like Ozempic, but side effects may be less common and milder
Tirzepatide is also a once-weekly injection that works on the hormone GLP-1, but it has an additional effect on another hunger-related hormone known as GIP. Like semaglutide, it was initially designed to treat type 2 diabetes, but is currently in the process of FDA approval for weight loss.
Some evidence suggests the combined hormone effects may lead to better weight loss results than than those taking semaglutide, although research comparing the two drugs head-to-head is still underway.
Studies of people on tirzepatide found similar side effects as semaglutide — however, they were less common and less severe. In clinical trials, 33% of patients on the highest dose of tirzepatide reported nausea, compared to 44% of semaglutide patients. And 23% of tirzepatide patients reported diarrhea, compared to 31% on semaglutide.
It could be that the "synergistic" effect of the drug's dual action on both GLP-1 and GIP may mitigate the gastrointestinal issues, according to McGowan.
"It seems the overall incidence of side effects is lower, and while it's purely anecdotal, my patients who have transitioned from semaglutide to tirzepatide say it's much better tolerated," he said.
Tirzepatide is a relatively new medication, and more research is also needed on the potential long-term effects.
"The safety profile is excellent, but there are some unknowns, and we want to follow up with patients closely," McGowan said.
Weight-loss medications can sometimes cause hair loss or muscle loss
Reports of patients on semaglutide or tirzepatide losing their hair have become popular on social media and while both drugs seem to have that side effect, it's rare and not related to the medications themselves, McGowan said.
"Any intervention that leads to significant and potentially rapid weight loss can precipitate hair loss," he said. "The good news is that hair loss in these instances is almost always temporary and is most commonly due to a brief pause in hair follicle growth know as telogen effluvium."
If patients are eating less on medication and don't get enough of crucial nutrients or calories for energy overall, the risk of side effects like hair loss can increase. The same lack of calories and nutrients can also cause a loss of lean muscle mass along with body fat in some patients on weight-loss medications.
"In general, I recommend focusing on protein intake when caloric intake is low, and maintaining nutritional balance. And whenever possible, I recommend that patients work with a registered dietitian to ensure that they are meeting their minimum nutrition goals," McGowan said.
Read the original article on Insider